Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 87, NWS Blacksburg, VA

June 10, 1995Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 10, 1995, 8:38 PM EDT for Halifax County, Virginia. It was in force for 52 min.

The area

The counties it named.

The facts

Issued
Jun 10, 1995, 8:38 PM EDT (00:38 UTC)
Expired
Jun 10, 1995, 9:30 PM EDT
In force
52 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Halifax County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2354 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2354 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 110037 RRA
SVRRNK
VAC083-110130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 PM EDT SAT JUN 10 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  930 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTH CENTRAL VIRGINIA
 
   ...SOUTHERN HALIFAX COUNTY
 
AT 836 PM EDT DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
LOCATED NEAR TURBEVILLE... 10 MILES SOUTHWEST OF SOUTH BOSTON MOVING
EAST AT 20 MPH.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWE<ST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
RG/KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:36 PM EDT, 6 hours 2 minutes earlier.

Area forecast discussion, Jun 10, 2:36 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT SAT JUN 10 1995

RECOMMENDATIONS...

CRW...CONT CHC TSTMS THRU EVE W/ FOG OVNT...CHC AGAIN TMRW.  TMRW
NIGHT 60 POP SE WVA/FAR SW VA--50 POP NRV.  MON...60 POP ALL AREAS.

WBC...CHC TSTMS THRU EVE W/ FOG TNT.  CHC POPS AGAIN TMRW AND TMRW
NIGHT.  50 POPS MONDAY.

RDU...CHC TSMTS THRU EVE W/ FOG TNT.  CHC TMRW AND TMRW NIGHT...THEN
50 PCNT MONDAY.

DISCUSSION...

FINALLY GETTING A DFNT PTN TO WORK WITH...AND IT LOOKS INTERESTING.
BOTH MDLS ADVERTIZE A SHIFT IN THE LNGWV PTN W/ SIGNIF HGT FALLS OVR
THE FA BTWN 36 AND 48 HRS.

IN THE SHORT TERM...TSTMS CONT TO FIRE THIS AFT IN VERY WARM AND
UNSTABLE AIR MASS...AND XPCT THIS TO CONT THRU MUCH OF THE EVENING.
LOOK OUTSIDE AT RNK SHOWS CBS ALQDS...AND XPCT SOME OF THESE TO LAY
ADDITIONAL BNDRYS.  CONVECTION WL ALSO SET STAGE FOR FOG AGAIN TNT.

CD FNT APPRCHG TMRW SHD BE SLOWED BY WAVE OF LOW PRESSURE PROGGED TO
MOVE ALG IT.  LOOKS LIKE HIGHEST CHCS PCPN OVR WRN PTN OF FA CLOSEST
TO LOW CNTR...BUT I THINK CHC POPS SHD HOLD ACRS FA TMRW...THEN
INCREASE ACRS WRN PTN OF CWA TMRW NIGHT W/ CONT CHCS TO THE EAST.

MORE PCPN MONDAY AS BEST UPR LVL SPRT BEGINS TO MOV ACRS AREA.  CAA
AT 500 MB...AND THIS WL ENHANCE LAPSE RATES AS RIGHT REAR QUAD OF H3
JET APPRCHS REGION.  LOTS OF MOISTURE STILL PROGGED TO BE AT LOW LVLS
AS INDICATED BY DWPTS AT SFC AND H85 AS WELL AS PCPITABLE WATER.
THUS...THINK PROB OF PCPN MONDAY STILL GOOD AND WD LIKE TO KEEP HIGH
CHC TO LIKELY POPS IN THE FCST.

THINK FWC TEMPS LOOK GOOD FOR MOST PART.

DESROSIERS

In the hours before

Local storm report, Jun 10, 6:30 PM EDT, 2 hours 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT SAT JUN 10 1995

DATE/TIME        COUNTY/CITY           EVENT
10/1600L         FLOYD CO, VA          DIME SIZE HAIL

10/1610L         WILKES CO, VA         THREE TREES DOWN, POWER OUTAGE

10/1630L         FLOYD CO, VA          NICKEL SIZE HAIL, HEAVY DOWNPRS

10/1630L         FRANKLIN CO, VA       NICKEL SIZE HAIL, HEAVY DOWNPRS

10/1645L         FRANKLIN CO, VA       PEA SIZE@ HAIL, .60 INCH OF RAIN
                                       IN 15 MIN.

10/1730L          GREENBRIER CO, WV
                   LEWISBURG AIRPORT   WIND GUSTS TO 52 KTS

PMC
Local storm report, Jun 10, 6:55 PM EDT, 1 hour 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT SAT JUN 10 1995

DATE/TIME        COUNTY/CITY           EVENT
10/1850L         HENRY CO, VA          SEVERAL STREAMS OVER BANKS AND
                                       ROADS FLOODED

10/1830L         HENRY CO, VA          EMERGENCY MANAGER REPORTED
                                       BLACKBERRY CREEK FLOODED

10/1845L         FRANKLIN CO, VA       STATE ROAD 620 FLOODED

10/1842L         FRANKLIN CO, VA       SEVERAL TREES DOWN, POWER OUT

10/1840L         FRANKLIN CO, VA       MAIN TRANSFORMER DOWN DUE TO
                                       DIRECT LIGHTNING HIT
PMC
Local storm report, Jun 10, 7:00 PM EDT, 1 hour 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT SAT JUN 10 1995

DATE/TIME        COUNTY/CITY           EVENT
10/1850L         HENRY CO, VA          SEVERAL STREAMS OVER BANKS AND
                                       ROADS FLOODED

10/1830L         HENRY CO, VA          EMERGENCY MANAGER REPORTED
                                       BLACKBERRY CREEK FLOODED

10/1845L         FRANKLIN CO, VA       STATE ROAD 620 FLOODED

10/1842L         FRANKLIN CO, VA       SEVERAL TREES DOWN, POWER OUT

10/1840L         FRANKLIN CO, VA       MAIN TRANSFORMER DOWN DUE TO
                                       DIRECT LIGHTNING HIT
PMC
Local storm report, Jun 10, 8:08 PM EDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT SAT JUN 10 1995

DATE/TIME        COUNTY/CITY           EVENT
10/1654L         FLOYD COUNTY          NICKEL SIZED HAIL REPORTED
                                       BY SPOTTER 5 MILES EAST OF
                                       FLOYD.

10/1710L         FLOYD COUNTY          NICKEL SIZED HAIL REPORTED
                                       BY A SECOND SPOTTER 5 MILES
                                       EAST OF FLOYD.

10/1910L         PULASKI COUNTY        LARGE BRANCHES REPORTED DOWN
                                       NEAR THE TOWN OF DUBLIN
                                       BY TRAINED SPOTTER.

DSD/PMC/SPN
Local storm report, Jun 10, 8:22 PM EDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT SAT JUN 10 1995

DATE/TIME        COUNTY/CITY           EVENT
10/2000L         PULASKI CO VA         PULASKI EMERGENCY SERVICES
                                       REPORTED SMALL AIRCRAFT OVER-
                                       TURNED AT DUBLIN AIRPORT AND
                                       SMALL TREES DOWN IN AND AROUND
                                       DUBLIN.

SPN/JW
Local storm report, Jun 10, 8:24 PM EDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT SAT JUN 10 1995

DATE/TIME        COUNTY/CITY           EVENT
10/2000L         PULASKI CO VA         PULASKI EMERGENCY SERVICES
                                       REPORTED SMALL AIRCRAFT OVER-
                                       TURNED AT DUBLIN AIRPORT AND
                                       SMALL TREES DOWN IN AND AROUND
                                       DUBLIN.

SPN/JW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:01 PM EDTSevere Thunderstorm WarningRNKFloyd, Pulaski59 min
Jun 11, 2:36 PM EDTFlash Flood WarningRNKGiles, Montgomery3 hr
Jun 11, 2:59 PM EDTSevere Thunderstorm WarningRNKBedford, Roanoke61 min
Jun 11, 3:06 PM EDTSevere Thunderstorm WarningRNKFranklin69 min
Jun 11, 3:12 PM EDTSevere Thunderstorm WarningRNKBotetourt63 min
Jun 11, 3:46 PM EDTSevere Thunderstorm WarningRNKAlleghany59 min
Jun 11, 3:59 PM EDTSevere Thunderstorm WarningRNKBedford61 min
Jun 11, 4:20 PM EDTSevere Thunderstorm WarningRNKRockbridge40 min
Jun 11, 6:13 PM EDTFlash Flood WarningRNKBland3 hr
Jun 11, 6:30 PM EDTSevere Thunderstorm WarningRNKCraig45 min
Jun 11, 6:56 PM EDTSevere Thunderstorm WarningRNKBotetourt49 min
Jun 11, 7:10 PM EDTSevere Thunderstorm WarningRNKTazewell65 min
Jun 11, 7:25 PM EDTSevere Thunderstorm WarningRNKMontgomery50 min
Jun 11, 7:30 PM EDTSevere Thunderstorm WarningRNKFloyd45 min
Jun 11, 7:32 PM EDTFlash Flood WarningRNKFloyd, Montgomery3 hr
Jun 11, 7:35 PM EDTFlash Flood WarningRNKRoanoke3 hr
Jun 11, 7:35 PM EDTSevere Thunderstorm WarningRNKRoanoke3 hr
Jun 11, 7:58 PM EDTFlash Flood WarningRNKBotetourt3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.